advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Wenonah, New Jersey, USA:

I am an advanced practice nurse and diabetes educator who is part of a pediatric endocrinology team. I have a situation that has me completely baffled, and no one I work with has any explanation. I would be grateful if anyone can explain what it going on, or if anyone has experienced anything similar.

One child that I have on an insulin pump experiences gradually increasing basal rates throughout the night. His mother is a nurse and does an excellent job with him, so I don't believe that there us anything questionable about her care. She was checking his blood glucose levels throughout the night, and kept finding climbing blood glucose levels, so she kept increasing the basal rates. She even checked hourly for a couple of nights. Finally she called me, and told me that his hourly basal rate from midnight to 8 am was 4 units per hour! He never had hypoglycemia, and did not spill ketones. I was rather nervous about this enormous dose, and asked her to cut it to 1.5, to check him periodically and to bolus for hyperglycemia, but not to increase the basal rate. Astonishingly, his blood glucose levels were great for about 2 weeks and he didn't need the boluses.

Gradually, the AM sugars started climbing, and she started to increase the basals again. She called me when they were once again near 3 units per hour and I told her to cut them again. Once more it worked, and now she only increases it to 2.5, and then cuts it once more.

What in the world is going on here? It isn't rebound, because he isn't going low. Why does cutting the insulin work for a while? He was impossible to control with injections and is doing very well on the pump, but this is mostly because they are testing around 6 times per day around the clock. I would be most grateful for any input.

Answer:

This sounds like a very confusing case. First of all, it certainly does sound like rebound because when you lower the basal insulin, his blood sugars are lower rather than higher. Perhaps he needs to check his blood sugar more frequently during the day and night to look for lows. It is my experience that the high blood sugars of rebound can occur as late as 12 hours after the lows and last up to 3 days. Also, it is my impression that if the blood sugar falls too quickly from a high level to a normal level, a rebound high can occur even if the blood sugar never actually went low.

It doesn't sound like a mechanical problem with the pump as his blood sugars temporarily improve with lowering the insulin. Are you sure the maximum basal rate set in the pump setup isn't less than what the mother thought she was giving? Perhaps she is setting the basal rate incorrectly and he isn't getting as much insulin as he thinks. I would ask her to show you how she sets the higher basal rate and check the maximum allowed basal rate in the pump setup.

Another few thoughts to consider:

  1. Even with injections you occassionally see patients who keep raising their insulin without improvement in blood sugars, but paradoxically will temporarily have improved blood sugars when the insulin is lowered. Although I don't have a good explanation for this, I have seen this. Often these individuals are hungrier and gain more weight on the increased dose. One possible (but totally theoretical) explanation for this is that insulin sensitivity decreases with high levels of insulin (somewhat similar to what is seen in type 2 diabetics who have high blood sugars despite higher than normal insulin levels). There is a decrease in the number or insulin receptors on the cells when the concentration of insulin goes to a high level. If the number of receptors decrease, the effect of insulin will also decrease even if there is more insulin in the blood.

  2. Another possible theoretical explanation (again unproven) is that when the higher doses are given, some of the insulin may be temporarily bound to protein and made inactive, then released days later in the unbound active form.

  3. Finally, on a more practical note, If his bloods sugars are better on the lower basal dose, continue the lower dose and if his blood sugars go too high, consider covering him with a smaller bolus dose in the morning to see if that would make the blood sugars the next day and night better - or even consider not covering him with any extra insulin at all for a few days as long as he has no ketones and isn't sick to see if the blood sugars come down on their own without extra insulin.

TGL

Original posting 14 Mar 1999
Posted to Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.